Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Flagstaff, AZ

August 16, 2023Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 16, 2023, 1:43 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2023, 1:43 PM MST (20:43 UTC)
Expired
Aug 16, 2023, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

362 
WGUS55 KFGZ 162043
FFWFGZ
AZC005-162345-
/O.NEW.KFGZ.FF.W.0039.230816T2043Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
143 PM MST Wed Aug 16 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Drainages north of Grapevine Canyon and south of Anderson Canyon 
  in Coconino County, Arizona...

* Until 445 PM MST.

* At 139 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.75 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Drainages north of Grapevine Canyon and south of Anderson Canyon 
  in mainly rural areas of Coconino County. Expect water to flow 
  toward Canyon Diablo west of Meteor Crater.

This includes the following creeks, washes and rivers...
  Yaeger Canyon, Canyon Diablo, and Wallace Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3498 11124 3491 11122 3493 11114 3496 11112
      3497 11111 3498 11109 3500 11107 3501 11106
      3502 11106 3504 11106 3506 11107 3506 11109
      3505 11113 3501 11118

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BAJ
2 follow-up statements
730 
WGUS75 KFGZ 162115
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
215 PM MST Wed Aug 16 2023

AZC005-162345-
/O.CON.KFGZ.FF.W.0039.000000T0000Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
215 PM MST Wed Aug 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR DRAINAGES NORTH OF GRAPEVINE CANYON AND SOUTH OF 
ANDERSON CANYON IN COCONINO COUNTY...

At 214 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Drainages north of Grapevine Canyon and south of Anderson Canyon 
  in mainly rural areas of Coconino County. Expect water to flow 
  toward Canyon Diablo west of Meteor Crater.

This includes the following creeks, washes and rivers...
  Yaeger Canyon, Canyon Diablo, and Wallace Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3498 11124 3491 11122 3493 11114 3496 11112
      3497 11111 3498 11109 3500 11107 3501 11106
      3502 11106 3504 11106 3506 11107 3506 11109
      3505 11113 3501 11118

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BAJ
019 
WGUS75 KFGZ 162344
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
444 PM MST Wed Aug 16 2023

AZC005-162354-
/O.EXP.KFGZ.FF.W.0039.000000T0000Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
444 PM MST Wed Aug 16 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST THIS AFTERNOON FOR 
COCONINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3498 11124 3491 11122 3493 11114 3496 11112
      3497 11111 3498 11109 3500 11107 3501 11106
      3502 11106 3504 11106 3506 11107 3506 11109
      3505 11113 3501 11118

$$

Meola

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:38 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 9:38 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
938 AM MST Wed Aug 16 2023

.SYNOPSIS...Monsoon moisture will remain over northern Arizona
through the week. Showers and thunderstorms are forecast to
develop each afternoon and evening. Deep tropical moisture should
arrive by the weekend. This will increase the chances of showers
and thunderstorms over northern Arizona Saturday and Sunday. Near
normal temperatures and light afternoon breezes will prevail
outside of showers and storms.

&&

.UPDATE...No changes to the forecast this morning. Focus has been
on the changing pattern with the coming weekend. The tropical
system we've been focusing on off the western Mexico coast has
been named: TS Hilary. Confidence is still low as to how much rain
and subsequently what impacts we will have here in northern
Arizona. Even ensemble based guidance has been shifting more
northward with the track over the past 24 hours. Despite this
shift, Arizona remains a no-mans-land between little to normal
rainfall and several inches of rain over multiple days. Some
limitations to the forecast besides just the track are cloud cover
and instability: if we get too much cloud cover Saturday from
thunderstorms the night before we could experience significantly
less rainfall since activity would be dramatically subdued.
That's a scenario currently projected by the GFS. Euro on the
other hand has much clearer sky conditions meaning we would have
more instability to work with. Sadly just lots of pieces to work
with right now that have different outcomes based on how they come
together.

&&

.PREV DISCUSSION /242 AM MST/...There really is no end in sight to
the flow of monsoon moisture across northern Arizona. High
pressure will remain centered east of Arizona, wobbling from over
New Mexico/Colorado to the central United States and then back
toward New Mexico/Colorado over the coming 6 to 10 days. At the
same time troughing will remain off the west coast helping to
produce a general moist southerly flow across Arizona. Toward the
weekend and lasting into next week very deep tropical moisture
will push into Arizona, especially western portions, where an
increased threat of flash flooding could become an issue.

For today and Thursday...Not much change in the current pattern.
Just about the same coverage and timing of showers and
thunderstorms as seen on Tuesday. The focus will once again be
from the White Mountains and Mogollon Rim westward to Yavapai
County and Grand Canyon country. The typical storm threats will
exist with cloud-to-ground lightning and locally heavy rain.
Otherwise, little change in temperatures and light breezes away
from thunderstorms.

Starting Friday and lasting into early next week...High pressure
will remain centered to the east of Arizona with a trough off the
west coast for a continuation of moist southerly flow. In fact,
the flow will tap deep into the tropics with a significant push of
moisture moving northward over the Gulf of California. Later in
the weekend, from Saturday into Sunday, this moisture push will be
helped along, by a so far unnamed, tropical system moving
northward along the Baja California coast. The main impact for
northern Arizona will be deep moisture and unstable air mass from
about a Payson to Winslow to Page line westward. It is across this
area where the potential for an increased flash flood event may
develop. Confidence remains on the lower side since there is still
some uncertainty as to where the plume of deepest moisture will
head (it could head into California and Nevada). The main point
is keep checking back as the weekend trends come more into focus.
East of the line described above storm activity will remain mainly
isolated. Winds could get a little gusty later in the weekend as
pressure gradients are expect to strengthen, partially in
response to the tropical system along the Baja California coast
and the very strong high pressure system to the east. Otherwise,
mainly seasonable temperatures through the period.

&&

.AVIATION...For the 18Z TAF Package...Expecting mostly VFR
conditions for the period. TS and SHRA has ended for the moment
across the area. Expecting widely scattered TS to redevelop after
19Z. Nearby TS will result in gusty outflow winds for sites this
evening. Activity will diminish after 3Z, but pockets of TS and SHRA
will linger overnight until ~12Z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Today and Thursday...Scattered showers and
thunderstorms will continue each afternoon/evening. Winds near
storms could be gusty and erratic. Otherwise, look for south-
southwest winds of 10-20 mph each afternoon. Minimum RH values
will range between 20-40%.

Friday through Sunday...Scattered showers and storms will continue
Friday, before more widespread coverage comes in over the weekend.
Flash flooding will be the biggest threat over the weekend,
primarily for susceptible areas in Coconino and Yavapai Counties.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...RKR/McCollum
AVIATION...RKR
FIRE WEATHER...Konieczny

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 16, 12:44 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1244 PM MST Wed Aug 16 2023

AZZ012-015-162015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1244 PM MST Wed Aug 16 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF US-89 IN COCONINO
COUNTY THROUGH 115 PM MST...

At 1243 PM MST, Doppler radar was tracking a strong thunderstorm near
Nalahiku Pueblo in Wupatki N.M., or 25 miles north of Flagstaff,
moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nalahiku Pueblo in Wupatki N.M. and Wupatki National Monument.

This includes U.S. Highway 89 between mile markers 437 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3561 11140 3544 11147 3549 11169 3570 11159
TIME...MOT...LOC 1943Z 103DEG 6KT 3557 11153

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BAJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:00 PM MSTSpecial Weather StatementFGZ30 min
Aug 15, 8:24 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 16, 12:44 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 16, 2:11 PM MSTSpecial Weather StatementFGZYavapai34 min
Aug 16, 2:37 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 16, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 16, 3:22 PM MSTSpecial Weather StatementFGZ23 min
Aug 16, 4:02 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 16, 4:34 PM MSTSpecial Weather StatementFGZYavapai26 min
Aug 16, 4:52 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.